Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

On dialysis. Stomach is hard and bloated. Could this be a serious condition?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2010
Answered : 726 Questions
My brother, 52, is on dialysis. His stomach is hard and bloated. He has no insurance. The nurse at the dialysis center said it was caused by fluid accumulation. After dialysis, the condition persisted. He has no abdominal pain but is not eating at all. Could this be a serious condition?
Posted Sat, 3 Nov 2012 in Kidney Conditions
Answered by Dr. Kulbir Singh 2 hours later
Hello and thanks for the query
In kidney failure patients we have to keep a check on fluid intake and output during dialysis. The intake and output must be almost equal so that fluid cannot be accumulates in the part of body usually abdomen and lungs. The patient on dialysis has high tendency of accumulation fluid in abdomen resulting bloated or distended abdomen.

If your brother is feeling any of the following symptoms than he may need immediate hospitalization and frequent ultra-dialysis to remove the accumulate fluid:
1. Difficulty in breathing
2. Increased respiratory rate (more than 20).
3. Frequent episode of vomiting.
4. Drowsiness and discomfort

Other causes that can cause abdominal distension in your brother are Intestinal obstruction and Ascitis.
In my opinion you have to take your brother to emergency and find out the cause of abdomen distension. Accordingly the treatment can be done in time as per direction of your treating doctor. So feel free to have a consultation with your nephrologist.
Hope you have got answer to your query. Keep me informed about your brother‘s health. I will be happy to answer other related queries if you have any.
Best Wishes
Dr. Kulbir Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor